Alert archive / Kansas / Tornado Warnings in 1995
Tornado Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at May 12, 1995, 6:20 PM CDT for Ellis County, Kansas. It was in force for 40 min.
The area
The counties it named.
The facts
- Issued
- May 12, 1995, 6:20 PM CDT (23:20 UTC)
- Expired
- May 12, 1995, 7:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -435 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 122321 TORDDC KSC051-130000- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 620 PM CDT FRI MAY 12 1995 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL KANSAS ...NORTHEASTERN ELLIS COUNTY AT 620 PM...DOPPLER RADAR INDICATED A POSSIBLE TORNADO ON THE ELLIS COUNTY LINE ABOUT 17 MILES NORTH OF HAYS...MOVING EAST/SOUTHEAST AT 30 MPH. PERSONS IN THE NORTHEAST PART OF ELLIS COUNTY SHOULD TAKE SHELTER IMMEDIATELY. THE STORM WILL BE NORTH OF EMMERAM BY 635 PM. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF NO STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT. HUTTON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at May 12, 3:56 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 12, 3:56 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 356 PM CDT FRI MAY 12 1995 THIS EVENING/S FORECAST PROBLEM WILL BE THE FIRING TIME OF SEVERE OVER DDC/S CWA AND THEN THE DURATION OF SAID SEVERE. STILL APPEARS THAT NGM IS BEST MODEL FOR H5/7...H8 BOTH NGM AND ETA ABOUT THE SAME...BLEND OF PCGRIDD/S ETA AND AVN APPEARS TO BE SFC MODEL OF CHOICE. THE LOW PRESSURE CENTRE WILL TRACK FROM JUST SOUTH OF GLD OVER SOUTHWEST NEBRASKA TONIGHT AND DRAG IT/S COLD FRONT ACROSS WESTERN KANSAS. THE DRYLINE...WHICH WAS LOCATED JUST WEST OF GCK AT 19Z...WILL CONTINUE MOVING EAST THIS AFTERNOON AND EVENING WITH SEVERE FIRING OVER AND TO THE EAST OF SAID DRYLINE. THE UNMODIFIED 18Z SPECIAL SOUNDING AT DDC SHOWS LI=-3...CAPE=1357... MODIFIED FOR THE EXPECTED HIGHER TEMPS AND DEW POINTS LATER THIS AFTERNOON WILL GO CLOSER TO LI=-10 AND CAPE ABOUT 2000. THE GDA PROFILER CONTINUES TO SHOW WESTERLY JET AT 400 MB OF 50 - 65 KTS. GOOD SOUTHERLY LOW LEVEL JET REMAINS IN PLACE. SEVERE WEATHER IS ALREADY FIRING UP AT GLD AND EXPECT SEVERE...POSSIBLY TORNADOES...LATER THIS AFTERNOON AND THIS EVENING OVER DDC/S CWA. AFTER FRONTAL PASSAGE...DRIER AIR AND SUBSISTENCE SHOULD BE IN PLACE OVER WESTERN KS BETWEEN MIDNIGHT AND DAWN SATURDAY. BELL
In the hours before
Special weather statement, May 12, 3:41 PM CDT, 2 hours 39 minutes before
KSZ063-077-078-088-122130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 339 PM CDT FRI MAY 12 1995 ...TORNADO WATCH CANCELLED FOR FORD-GRAY-CLARK-AND FINNEY COUNTIES... THE NATIONAL WEATHER SERVICE CANCELLED THE TORNADO WATCH PREVIOUSLY ISSUED FOR 4 COUNTIES IN SOUTHWEST KANSAS. THE WATCH IS CANCELLED FOR FORD-GRAY-CLARK AND FINNEY COUNTIES ONLY. MUCH OF NORTHWEST AND CENTRAL KANSAS REMAINS IN THE WATCH AREA UNTIL 10 PM CDT. A DRYLINE HAS PUSHED EASTWARD ALONG A SCOTT CITY TO SPEARVILLE AND PROTECTION LINE. THIS POSITION OF THE DRYLINE HAS REDUCED THE CHANCES FOR SEVERE WEATHER TO THE WEST OF THIS LINE. NOLLER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:50 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 31 min |
Nearby
Tornado Warnings in Kansas, 1995Every tornado warning in 1995Tornadoes in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.